Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 16, 2021, 2:23 PM EDT for Saluda County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 2:23 PM EDT (18:23 UTC)
- Expired
- Jul 16, 2021, 3:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
County Saluda County, SC
The radar
The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WWUS82 KCAE 161823
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT Fri Jul 16 2021
SCZ020-025-026-161900-
Newberry SC-Saluda SC-Edgefield SC-
223 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of southwestern
Newberry...northwestern Saluda and north central Edgefield Counties
Until 300 PM EDT....
At 223 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 19 miles southeast of Greenwood,
moving northeast at 15 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Saluda, Saluda Co Sheriff's Office, Scurry Airport, Good Hope, Saluda
High School and Emory.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. This storm will produce rainfall amounts of 1 to 2 inches
in an hour. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3401 8198 3404 8195 3408 8193 3410 8189
3412 8189 3413 8187 3414 8187 3418 8180
3398 8170 3397 8194 3398 8199
TIME...MOT...LOC 1823Z 240DEG 13KT 3403 8188
$$
LCVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:16 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 16, 2:16 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Columbia SC 216 PM EDT Fri Jul 16 2021 .SYNOPSIS... A typical summertime pattern, with scattered afternoon and evening thunderstorms and seasonal temperatures, expected to continue through Saturday. A front will provide increased chances of showers and thunderstorms Sunday into early next week. Drier air is expected to filter into the region mid to late next week, providing less rain chances. && .NEAR TERM /THROUGH TONIGHT/... Surface and upper ridge centered off the SC coast. Weak Piedmont trough. Low level moisture remains high with precipitable water near 2 inches. Air mass moderately unstable with lifted indices around minus 7C and mixed layer CAPE around 2500 J/kg. Main area of showers and thunderstorm developed along and ahead of the Piedmont trough...affecting the western Midlands and northern portion of the CSRA. Sea breeze convection staying near the coast. Could see further development on outflow boundaries. With slow moving storms, and high precipitable water, potential for locally heavy rain. Models suggest a few showers may linger in the Piedmont late tonight. Max temps in the low 90s. Overnight lows in the low 70s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Little change Saturday, with weak high pressure, surface and aloft, just SE of the region. Latest guidance does indicate some slight increase in precipitable water (PW) values Saturday to slightly above climatological normals. Will expected scattered mainly diurnal convection, with near normal temps. The upper ridge is expected to weaken Sunday as an upper trough slowly digs into the E CONUS. This will bring down a front with increased moisture. Latest SREF guidance has the front gradually shifting down into the northern forecast area (FA) Sunday afternoon/Sunday night, providing increased chances of showers/thunderstorms, mainly northern half of the FA. Enhanced frontal convergence and PW values progged to increase to around 2 inches, will lead to a locally heavy rainfall threat in any slow moving, merging or training echoes. WPC has the N FA in a MRGL risk of excessive rainfall. && .LONG TERM /MONDAY THROUGH FRIDAY/... Upper trough will continue to dig into the E CONUS, with frontal boundary and band of high atmospheric moisture (PW 2 inches or higher), slowly moving south through the FA Mon/Tue. Expect continued increase in POPs and a locally heavy rain threat. Latest GFS and EC ensemble means in good agreement with showing a reinforcement of the E CONUS upper trough along the northern and central east coast, with indications of the trough axis shifting to our east, allowing a drier NW flow aloft into our FA mid to late next week. This appears to allow the front to slip to our south and become diffuse, with PW values lowering to below climatological normals. Latest NBM POPS trending down considerably mid to late week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR outside of convection. High pressure centered offshore. Piedmont trough west of the TAF sites. High low-level moisture and moderately unstable air mass across the area. Convection ongoing along and ahead of a surface trough. Have indicated tempo group for tstms at CAE/CUB/AGS/DNL and vcnty tstms for OGB. Convection should diminish shortly after sunset. Winds will be mainly south or southwest 5 to 10 knots. Mainly VFR late this evening but stratus possible late tonight. Confidence low on any restrictions after 06z. Expect scattered tstms to develop again Saturday afternoon. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in diurnally driven showers and thunderstorms and early morning stratus/fog. Restrictions may be more widespread Sunday through Tuesday as a cold front moves into the area. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 405 AM EDT Fri Jul 16 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-170815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 405 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 12:36 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
1236 PM EDT Fri Jul 16 2021
GAZ040-SCZ018-161700-
Lincoln GA-McCormick SC-
1236 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of Lincoln and western
McCormick Counties Until 100 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 1235 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lincolnton, or 14 miles east of Washington,
moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Lincolnton, Elijah Clark State Park, Double Branches, Curry Hill,
Loce, New Hope, Knox Scout Reservation and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
LAT...LON 3389 8248 3383 8234 3373 8227 3367 8250
3370 8252 3381 8259
TIME...MOT...LOC 1635Z 233DEG 20KT 3376 8248
LCVSpecial weather statement, Jul 16, 1:21 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
121 PM EDT Fri Jul 16 2021
SCZ020-026-161745-
Newberry SC-Saluda SC-
121 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of southwestern Newberry
and north central Saluda Counties Until 145 PM EDT....
...Boaters on Lake Greenwood Near Dam Should Seek Safe Harbor...
At 119 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Lake Greenwood State Park, or 13
miles southwest of Newberry, moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Silverstreet, Chappells and Chappells Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches are expected within
one hour. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
LAT...LON 3433 8174 3419 8162 3412 8187 3412 8188
3413 8187 3415 8190 3416 8191 3418 8190
3418 8192 3420 8192
TIME...MOT...LOC 1719Z 237DEG 18KT 3418 8182
LCVSpecial weather statement, Jul 16, 1:58 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
158 PM EDT Fri Jul 16 2021
SCZ020-161830-
Newberry SC-
158 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of northwestern Newberry
County Until 230 PM EDT....
At 157 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Joanna, or 10 miles northwest of Newberry,
moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Whitmire, Belfast Wildlife Management Area, Enoree Ranger District
Office, Bush River Fire Station and Kinards.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches can be expected in one
hour. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 26 between mile markers 62 and 68.
LAT...LON 3453 8162 3449 8156 3445 8154 3423 8178
3432 8187 3432 8185 3435 8183 3435 8181
3437 8178 3444 8173 3446 8169 3453 8165
TIME...MOT...LOC 1757Z 215DEG 22KT 3437 8176
LCVSpecial weather statement, Jul 16, 2:02 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
202 PM EDT Fri Jul 16 2021
SCZ018-025-026-161830-
McCormick SC-Saluda SC-Edgefield SC-
202 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of east central
McCormick...southwestern Saluda and northwestern Edgefield Counties
Until 230 PM EDT....
At 201 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles east of Mccormick County Airport, or 18
miles south of Greenwood, moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Pleasant Lane and Northside Fire Station Main.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches in one hour are expected
with this storm. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3393 8216 3398 8208 3398 8205 3395 8204
3396 8202 3399 8199 3404 8195 3407 8193
3388 8184 3387 8216
TIME...MOT...LOC 1801Z 237DEG 22KT 3393 8207
LCVSpecial weather statement, Jul 16, 2:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT Fri Jul 16 2021
SCZ020-025-026-161900-
Newberry SC-Saluda SC-Edgefield SC-
223 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of southwestern
Newberry...northwestern Saluda and north central Edgefield Counties
Until 300 PM EDT....
At 223 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 19 miles southeast of Greenwood,
moving northeast at 15 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Saluda, Saluda Co Sheriff's Office, Scurry Airport, Good Hope, Saluda
High School and Emory.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. This storm will produce rainfall amounts of 1 to 2 inches
in an hour. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3401 8198 3404 8195 3408 8193 3410 8189
3412 8189 3413 8187 3414 8187 3418 8180
3398 8170 3397 8194 3398 8199
TIME...MOT...LOC 1823Z 240DEG 13KT 3403 8188
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:21 PM EDT | Special Weather Statement | CAE | Newberry | 24 min |
| Jul 16, 1:58 PM EDT | Special Weather Statement | CAE | Newberry | 32 min |
| Jul 16, 2:02 PM EDT | Special Weather Statement | CAE | Edgefield | 28 min |
| Jul 16, 2:45 PM EDT | Special Weather Statement | CAE | Newberry | 30 min |
| Jul 16, 3:18 PM EDT | Special Weather Statement | CAE | Lexington | 27 min |
| Jul 16, 3:34 PM EDT | Special Weather Statement | CAE | Lexington | 26 min |
| Jul 16, 3:47 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lexington, Richland | 58 min |
| Jul 16, 3:59 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 3 hr |
| Jul 16, 4:05 PM EDT | Special Weather Statement | CAE | Chesterfield | 40 min |
| Jul 16, 4:07 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 23 min |
| Jul 16, 4:39 PM EDT | Areal Flood Advisory | CAE | Aiken, Calhoun, Fairfield, Kershaw, Lexington, Orangeburg and 2 more | 2 hr |
| Jul 16, 12:36 PM EDT | Special Weather Statement | CAE | Lincoln | 24 min |
| Jul 16, 12:40 PM EDT | Areal Flood Advisory | CAE | Lincoln, McDuffie | 65 min |
| Jul 16, 7:21 PM EDT | Special Weather Statement | CAE | Richmond | 24 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.